antacids and meds?
I have been taking omeprazole for acid reflux for at least 20 years now, I also take heart meds plavix, lipitor, atenolol, and have been taking plaquenil for almost a week now with no side effects, but now I'm wondering if the omeprazole is keeping me from getting the full benefit of the meds, but if I don't take it I get really bad heartburn, no doctor has ever told me not to take it. -Gary
I know that meds like Omeprazole (Prilosec), which affect stomach pH by reducing acid production, can affect the absorption of certain other drugs.
My father has been on both Omeprazole and Plavix in the past, so I called him, and he sent me this link to an FDA advisory regarding these two meds interacting-
Also, there is an extensive FDA document covering all aspects of Omeprazole, including a list of other meds it can interact with. The document is quite long, but if
you scroll about 2/3 of the way down, you'll find a heading titled-
FDA Approved Patient Labeling
Omeprazole Delayed-Release Capsules, USP
Under this heading there is a list titled- "Tell your doctor about all the medicines you take...", which is a list of other meds Omeprazole can interact with. Although
none of the other meds you mentioned that you take (Lipitor, Atenolol, Plaquenil) are on this list, you may want to take a look anyway, as the document is full of
some really good detailed information. Here's the link-
Hope this helps,
Last edited by rob; 01-31-2012 at 07:39 AM.
The Following 3 Users Say Thank You to rob For This Useful Post:
gkf109 (01-31-2012), steve.b (01-31-2012), tgal (01-31-2012)
Talk to the pharmacist. I know that some of the antacids can mix negatively with meds. The longer lasting ones seem to not be a problem as much as the ones like tums etc. Your pharmacist will be able to tell you if any of your meds contrast with your current medications
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following 2 Users Say Thank You to tgal For This Useful Post:
gkf109 (01-31-2012), steve.b (01-31-2012)
I don't know about the longer-acting meds, but things like Tums or Rolaids (or calcium supplements) are a problem - not because they react NEGATIVELY with the medication, but because they prevent full absorption of the medication.
This is from Drugs.com, ( http://www.drugs.com/uk/plaquenil-1101.html ) which is a great resource for researching drug interactions:
If taken with some other medicines the effects of Plaquenil or the effects of the other medicine may be changed. Please check with your doctor if you are taking any of the following:-
digoxin – used to treat heart rhythm problems
cimetidine – used to treat stomach problems
aminoglycoside antibiotics e.g. gentamicin, neomycin or tobramycin
antacids – indigestion remedies. You should have a 4 hour gap between taking Plaquenil and antacids
treatment for myasthenia gravis e.g. neostigmine or pyridostigmine
insulin or other antidiabetic medicines including antidiabetic tablets; your doctor may need to reduce the dose that you are taking.
I hope that helps.
I think sometimes even doctors don't know all the interactions. My Rheum wasn't aware of the antacid thing...and he's generally a good doc. Some studies show that if you take the Plaquenil with an antacid (as some people do, because it can cause stomach upset), it can reduce absorption to sub-clinical levels, so the Plaquenil isn't really doing anything for you. I can't find the specific reference right now, but it was something in the range of 46%.
The Following 4 Users Say Thank You to SleepyInSeattle For This Useful Post:
gkf109 (01-31-2012), rob (01-31-2012), steve.b (01-31-2012), tgal (01-31-2012)
Thanks everyone for the info, I will bring it up at my next appt!